Alert archive / Connecticut / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS New York, NY

October 21, 2016Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Oct 21, 2016, 5:42 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2016, 5:42 PM EDT (21:42 UTC)
Expired
Oct 21, 2016, 6:45 PM EDT
In force
63 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

303 
WGUS51 KOKX 212142
FFWOKX
CTC007-011-212245-
/O.NEW.KOKX.FF.W.0014.161021T2142Z-161021T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
542 PM EDT FRI OCT 21 2016

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT...
  NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 645 PM EDT

* AT 539 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  TORRENTIAL RAIN ACROSS THE WARNED AREA. UP TO 2 INCHES OF
  RAINHAVEALREADY FALLEN ACROSS PARTS OF THE WARNED AREA.
  HOURLYRATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORWICH...NEW LONDON...WINDHAM...COLCHESTER...EAST HAMPTON...
  GROTON...OLD SAYBROOK...SALEM...WATERFORD...EAST LYME...
  WILLIMANTIC...LEDYARD...HEBRON...EAST HADDAM...OLD LYME...
  LEBANON...MARLBOROUGH...PRESTON...LISBON AND SPRAGUE.

LAT...LON 4166 7216 4166 7208 4163 7201 4130 7202
      4131 7208 4129 7211 4129 7214 4131 7219
      4128 7220 4128 7225 4126 7239 4158 7246
      4160 7241 4159 7239 4160 7238 4160 7233
      4164 7233 4167 7227 4169 7227 4171 7223

$$

GC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 3:38 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 21, 3:38 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
338 PM EDT Fri Oct 21 2016

.SYNOPSIS...
A cold front moves across the region tonight. Deepening low
pressure will track across New England into Quebec this weekend
bringing windy conditions to the Tri-State. Another cold front
will move southeast across the area early Monday followed by
Canadian high pressure through Wednesday. Low pressure will move
slowly east toward the area Thursday through Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A warm front remains north of the region tonight. Meanwhile, a cold
front approaches and moves across the area tonight. Rain showers
that are currently falling across the eastern two thirds of the
forecast area will shift eastward. Another area of showers, will
move in from the west and work across the region through the
overnight hours.

Overnight lows tonight fall into the 50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
It will feel fall like with Winds, cool temperatures, clouds and
light showers Saturday and Saturday night. Cold Air Advection keeps
temperatures steady or slightly fall through the day.

Showers will taper off in intensity though the day, becoming
scattered and light...mainly in the morning. Thinking that skies
will remain mostly cloudy through the day as the upper level low
moves over the region.

The main forecast impact will be the wind which will gust to 40 mph
in the afternoon and early evening. This is just below wind advisory
criteria. A few locations may even see sustained winds or gusts meet
advisory criteria. However, with low confidence will hold off on any
headlines.

Any left over showers tapper off from south to north Saturday night
as moisture and forcing lift northward with the low. Gusty west
winds up to 35 mph will continue Saturday night as the low slowly
lifts to the north.

Temperatures on Saturday only reach the 50s, with Saturday night
lows falling into the upper 30s and 40s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mean positions of upper level trough will remain across the
Northeast with a high amplitude ridge across the Central U.S.

This will lead to temperatures averaging below normal through the
period.

Sunday...Strong W-NW winds will persist at 20-30 mph with gusts
near 40 mph as day time highs approach 60 degrees.

Sunday Night...Next chance of showers as a digging upper level short
wave re-inforces the cool air in place.

Monday through Wed will be quite cool as a building canadian high
pressure system moves east across New England, bringing overnight
low temps into the 30s across most of the local area, even across
parts of NYC on Tuesday night. Grab those jackets.

Thu-Fri will bring our next chance of rain as low lvl warm air
advection increases between the departing Canadian high and a low
approaching across the Great Lakes.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will approach from the west as a wave of low pressure
approaches from the south tonight. The cold front crosses the NYC
terminals after 06z.

S-SE winds become light and variable this evening and the first part
of tonight.

Re-development of IFR conditions likely for coastal terminals
with low potential for LIFR or lower conds in advection fog/stratus
off the ocean later this evening. Overnight conditions likely
deterioration to widespread LIFR or lower conditions but mainly
before 08z. After 08z: Improvement to MVFR conditions with NW winds
G30-35KT developing in wake of cold frontal passage.

     NY Metro Enhanced Aviation Weather Support...

Detailed information...including hourly TAF wind component fcsts
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Temporary MVFR/VFR possible before IFR and
possible LIFR re-develop.

KLGA TAF Comments: Temporary MVFR/VFR possible before IFR
and possible LIFR re-develop.

KEWR TAF Comments: Temporary MVFR/VFR possible before IFR
and possible LIFR re-develop.

KTEB TAF Comments: Temporary MVFR/VFR possible before IFR
and possible LIFR re-develop.

KHPN TAF Comments: CIG amendments likely.

KISP TAF Comments: CIG amendments likely.

.Outlook for 18Z Saturday through Wednesday...
.Saturday-Sunday...VFR. WNW-NW winds G25-35KT likely.
.Sunday Night-Tuesday...VFR with NW winds g20-25KT possible.
Isolated shower possible Sunday Night into Mon Morning.
.Wednesday...VFR.

&&

.MARINE...
A Small Craft Advisory for seas is in effect tonight for the ocean
waters as seas build to 5 to 6 ft.

The main marine event starts Saturday as winds increase to gale
force and continue through Saturday night as low pressure deepens
to our north.

Gales are forecast to continue through the day Sunday. Wind gusts
may briefly drop below 25 kt Sunday night before a cold front passes
early Monday morning. Wind gusts of 25-30kt are likely Monday
through Tuesday. Winds and seas are forecast to decrease on
Wednesday as high pressure moves across the area.

&&

.HYDROLOGY...
Between 1 and 2 inches have fallen across NYC and the Lower
Hudson Valley today. A few locations received locally higher
amounts. Some urban minor flooding was reported in these
locations.

Rain showers are expected continue tonight and Saturday. Totals
should average 1/2 to 1 inch, with locally higher amounts. While no
widespread flooding is anticipated, additional minor flooding may
occur where the heavier rain fell earlier today.

Sunday night...scattered showers with rainfall of less than one
tenth of an inch is forecast with the passage of a cold front.

Thursday through Friday...A widespread rainfall of 1/2 to 1 inch
is possible with the approach of low pressure from the Great
Lakes.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 6 AM Saturday to 6 PM EDT Sunday for ANZ330-
     335-338-340-345-350-353-355.
     Small Craft Advisory for hazardous seas until 6 AM EDT
     Saturday for ANZ350-353-355.

&&

SYNOPSIS...BC/GC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...GC
AVIATION...IRD
MARINE...BC/GC
HYDROLOGY...BC/GC
Hazardous weather outlook, Oct 21, 4:00 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
400 PM EDT FRI OCT 21 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-222000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
400 PM EDT FRI OCT 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WAVES OF LOW PRESSURE ALONG A SLOW MOVING COLD FRONT WILL COMBINE
EAST OF LONG ISLAND AFTER MIDNIGHT AND GRADUALLY INTENSIFY DURING
SATURDAY.

POTENTIAL HAZARDS AND IMPACTS INCLUDE:

HEAVY RAIN AND MINOR FLOODING OF LOW LYING POOR DRAINAGE AREAS
EAST OF THE COLD FRONT. MAXIMUM HOURLY RATES OF UP TO 1 INCH ARE
POSSIBLE.

DENSE FOG RESTRICTING VISIBILITIES TO 1/4 MILE OR LESS EAST OF THE
COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

STRONG WINDS FROM THE WEST TO NORTHWEST SUSTAINED AT 20 TO 30 MPH
WITH GUSTSNEAR 40 MPH IS FORECAST MAINLY SATURDAY AFTERNOON AND
EVENING. ISOLATED WIND GUSTS ABOVE 40 MPH ARE POSSIBLE AT HIGHER
ELEVATIONS. WIDELY SCATTERED POWER OUTAGES ARE POSSIBLE AT THESE
WIND SPEEDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-222000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
400 PM EDT FRI OCT 21 2016

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AREAS OF DENSE FOG RESTRICTING VISIBILITY OF 1 NM OR LESS IS
POSSIBLE UNTIL THE COLD FRONT PASSES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Oct 21, 11:46 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1146 AM EDT FRI OCT 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            YONKERS                 40.95N  73.87W
10/21/2016                   WESTCHESTER        NY   BROADCAST MEDIA

            THE BRONX RIVER PARKWAY IS CLOSED FROM THE SPRAIN BROOK
            PARKWAY TO THE COUNTY CENTER IN WHITE PLAINS

&&

CJB
Local storm report, Oct 21, 11:47 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1147 AM EDT FRI OCT 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            PELHAM                  40.91N  73.81W
10/21/2016                   WESTCHESTER        NY   BROADCAST MEDIA

            THE HUTCHINSON RIVER PARKWAY SOUTHBOUND IS CLOSED IN
            PELHAM

&&

CJB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 5:15 AM EDTCoastal Flood StatementOKXGreater Bridgeport Planning Region12 hr
Oct 21, 11:46 AM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region59 min
Oct 21, 12:40 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region2 hr
Oct 21, 5:01 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region59 min
Oct 21, 6:27 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region63 min
Oct 21, 6:45 PM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region60 min
Oct 21, 7:29 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region61 min

Nearby

Flash Flood Warnings in Connecticut, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.